Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 378, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Dec 23, 2009, 3:34 PM CST for Labette County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2009, 3:34 PM CST (21:34 UTC)
- Expired
- Dec 23, 2009, 4:14 PM CST
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Labette County, KS
The radar
The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 2:59 PM CST, 35 minutes earlier.
Area forecast discussion, Dec 23, 2:59 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 259 PM CST WED DEC 23 2009 .UPDATE... FORECAST CHALLENGES WILL FOCUS ON THE POSSIBLE WINTER STORM IMPACTING THE AREA FOR TONIGHT INTO FRIDAY MORNING. TONIGHT MESSY AND TOUGH FORECAST. MOISTURE/INSTABILITY KEEPING THREAT OF THUNDERSTORMS IN SOUTHEAST KS THROUGHOUT MUCH OF NIGHT. SOME MAY GET FRISKY...BUT SHEAR/INSTABILITY APPEARS INSUFFICIENT FOR ANYTHING OTHER THAN ROGUE/ISOLD SEVERE. MEANWHILE...PRECIPITATION ALREADY BREAKING OUT AHEAD OF NEXT WAVE. TEMPERATURES WILL FLIRT WITH FREEZING THROUGHOUT THE EVENING IN CENTRAL KS...WITH MIX OF WINTRY PRECIPITATION LIKELY. COLD AIR WILL BE SLOW TO OVERSPREAD AREA WITH FIRST SIGNIFICANT SHORTWAVE STILL TO THE WEST. WITH WINTRY MIX EARLY IN CENTRAL KS...THEN INCREASING WINDS LIKELY REACHING WIND ADVISORY CRITERIA TOWARD DAYBREAK BLOWING WHAT SNOW DOES OCCUR...WILL HOIST WINTER STORM WARNING FOR MAINLY WESTERN SECTIONS AND EXTEND INTO LATER PERIODS. NOT OPTIMISTIC THAT ANY OF THE AREA WILL REACH WARNING CRITERIA FOR ANY SINGLE WEATHER ELEMENT/CRITERIA. MODELWISE...COMBO OF NORTH AMERICAN MODEL/LOCAL WRF USED FOR GRIDS. -HOWERTON THU-SAT SATELLITE WATER VAPOR IMAGERY SHOWS A VIGOROUS SYSTEM OVER WESTERN NEW MEXICO WITH A SECOND PV ANOMALY DIVING SOUTHWARD INTO SOUTHWEST ARIZONA...AND A THIRD PIECE OF ENERGY RACING SOUTHEAST ACROSS THE ROCKIES. THE SECOND PV ANOMALY WILL BE THE KEY FEATURE FOR EVOLUTION/TRACK OF THE MAIN STORM SYSTEM DURING THE DAY ON THURSDAY. THE THIRD PIECE OF ENERGY DIVING SOUTHEAST ACROSS THE ROCKIES WILL MERGE WITH THE FIRST WAVE THURSDAY NIGHT...AND KEEP THE UPPER LEVEL SYSTEM SPINNING OVER THE CENTRAL PLAINS FOR FRIDAY-SATURDAY. THE UPPER LEVEL SYSTEM WILL PUSH INTO WESTERN TEXAS TONIGHT AND SHOULD CAUSE SURFACE CYCLOGENESIS TO DEVELOP AHEAD OF THE STRONG PV ANOMALY IN NORTHEAST TEXAS...WITH EXPLOSIVE DEVELOPMENT OF THE SURFACE LOW HEADING INTO THURSDAY NIGHT AS IT TRACKS NORTHWARD ACROSS MISSOURI. MODELS HAVE HAD A POOR OUTING WITH TRENDS...MOVING IT NORTH THEN BACK SOUTH LATE IN THE GAME. A MORE SOUTHERN SOLUTION SEEMS LIKELY NOW WHICH WILL AFFECT SNOW AMOUNTS AND LOCATIONS. SNOW COULD AFFECT CENTRAL KANSAS THURSDAY MORNING...WITH A TRANSITION LINE OF RAIN/SLEET/SNOW MOVING EASTWARD ACROSS KANSAS DURING THE DAY. AS A RESULT...CENTRAL AND SOUTH CENTRAL KANSAS COULD MISS OUT ON THE GOOD ACCUMULATING SNOW WITH BETTER CHANCES FOR SNOW ACCUMULATION ACROSS EASTERN KANSAS. AFTER LOTS OF COORDINATION EFFORTS WE WILL HOIST A WINTER STORM WARNING FOR THE ENTIRE AREA. SNOW AMOUNTS WILL COME UP SHORT ACROSS THE WESTERN HALF OF THE CWA...BUT ANY SNOW WITH THE WIND COULD STILL CREATE PROBLEMS. THE SNOW WILL BEGIN TO TAPER OFF FOR THURSDAY NIGHT INTO FRIDAY...BUT THE COLD TEMPERATURES AND STRONG NORTHWEST WINDS WILL MAKE FOR COLD WIND CHILL READINGS THROUGH SATURDAY. EXTENDED: SUN-WED THE UPPER LEVEL SYSTEM THAT WILL AFFECT THE REGION FOR THE THURSDAY-SATURDAY PERIOD WILL MOVE TOWARDS THE GREAT LAKES REGION ON SUNDAY...WITH THE COLD AIRMASS ACROSS KANSAS SLOWLY MODIFYING FOR EARLY NEXT WEEK. MEANWHILE...ANOTHER WEATHER SYSTEM IS EXPECTED TO DIVE SOUTHWARD INTO THE WEST COAST REGION ON SUNDAY NIGHT THEN SHIFT EASTWARD TOWARDS THE AREA BY MIDDLE OF NEXT WEEK. THIS COULD BRING OUR NEXT CHANCE OF PRECIPITATION TO KANSAS. JAKUB .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN WEATHER CONCERN CONTINUES TO BE THE VERY STRONG LOW PRESSURE SYSTEM MOVING TOWARD THE CENTRAL PLAINS. CONDITIONS WILL REMAIN VLIFR TO LIFR FOR A MAJORITY OF THE TAF PERIOD WITH LOW CEILINGS AND REDUCED VISIBILITIES. STRONG NORTHERLY WINDS WILL BEGIN TOWARD 00Z AND INCREASE AS THE NIGHT WEARS ON...AND BE SUSTAINED THROUGH THE DAY THURSDAY. THE STRONG NORTHERLY WINDS MIXING WITH THE SNOW WILL REDUCE VISIBILITIES TO VLIFR. WIND SPEEDS COULD APPROACH 25 TO 30 KTS WITH GUSTS CLOSE TO 35 TO 40 KTS. FREEZING DRIZZLE/RAIN AT KRSL AND KSLN WILL SWITCH OVER TO SNOW AND BLOWING SNOW AFTER 06Z. AT KICT AND KHUT RA AND DZ WILL PLAGUE THE FORECAST THROUGH THE EVENING AND OVERNIGHT BEFORE SWITCHING TO A WINTRY MIX AND FINALLY TO SNOW AND BLOWING SNOW AROUND 11-12Z. KCNU SHOULD REMAIN IN THE WARM SECTOR AND WITH RAIN THROUGH THIS TAF PERIOD. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 29 29 13 23 / 90 90 60 30 HUTCHINSON 25 25 12 21 / 70 70 50 30 NEWTON 28 28 13 22 / 90 90 60 30 ELDORADO 31 32 13 23 / 90 90 70 30 WINFIELD-KWLD 32 32 14 25 / 90 90 60 20 RUSSELL 22 22 9 19 / 20 60 40 40 GREAT BEND 22 23 10 20 / 20 50 40 30 SALINA 25 25 11 19 / 50 80 70 40 MCPHERSON 25 26 12 20 / 70 80 60 30 COFFEYVILLE 40 41 17 25 / 100 100 90 20 CHANUTE 37 38 17 24 / 100 100 90 30 IOLA 36 37 16 23 / 100 100 90 30 PARSONS-KPPF 39 40 17 24 / 100 100 90 30 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM NOON THURSDAY TO 6 PM CST FRIDAY FOR KSZ071-072-095-096-099-100. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR KSZ033-048>053-067>070-082-083-091>094-098. WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR KSZ032-047. &&
Hazardous weather outlook, Dec 23, 5:58 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 558 AM CST WED DEC 23 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 558 AM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL FREQUENTLY REDUCE THE VISIBILITY TO LESS THAN QUARTER OF A MILE AT TIMES IN PORTIONS OF SOUTH CENTRAL KANSAS THIS MORNING. SEE THE LATEST DENSE FOG ADVISORY FOR FURTHER DETAILS. LIGHT FREEZING RAIN OR FREEZING DRIZZLE WILL PERSIST ACROSS CENTRAL KANSAS THIS MORNING. THE FREEZING PRECIPITATION SHOULD CHANGE TO SLEET AND SNOW THIS AFTERNOON IN CENTRAL KANSAS. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. ALL OF THE PRECIPITATION SHOULD CHANGE OVER TO SNOW TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. GUSTY NORTH WINDS WILL ALSO DEVELOP AT SPEEDS OF 25 TO 35 MPH ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. SEE THE LATEST BLIZZARD WATCH FOR FURTHER DETAILS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS TODAY. HOWEVER...THIS ACTIVITY SHOULD BE NEITHER STRONG NOR SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL SNOW BY THURSDAY AFTERNOON AND CONTINUE UNTIL FRIDAY MORNING. THE SNOW COMBINED WITH HIGH WIND SPEEDS MAY CAUSE NEAR WHITEOUT CONDITIONS. SEE THE LATEST BLIZZARD WATCH FOR FURTHER DETAILS. THESE STRONG WINDS COMBINED WITH THE COLD TEMPERATURES WILL ALSO CAUSE WIND CHILLS TO DROP BELOW ZERO THURSDAY THROUGH SATURDAY MORNING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT NECESSARY TODAY OR TONIGHT BUT FOG REPORTS AND SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
In the hours before
Special weather statement, Dec 23, 1:35 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 135 PM CST WED DEC 23 2009 KSZ099-232015- MONTGOMERY- 135 PM CST WED DEC 23 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY... AT 134 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DEARING...OR 7 MILES NORTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, Dec 23, 1:45 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 145 PM CST WED DEC 23 2009 KSZ100-232015- LABETTE- 145 PM CST WED DEC 23 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST LABETTE COUNTY... AT 141 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 10 MILES NORTH OF COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, Dec 23, 2:29 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 229 PM CST WED DEC 23 2009 KSZ096-100-232115- LABETTE-NEOSHO- 229 PM CST WED DEC 23 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES... AT 228 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, Dec 23, 3:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 332 PM CST WED DEC 23 2009 KSZ100-232215- LABETTE- 332 PM CST WED DEC 23 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE COUNTY... AT 332 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF EDNA...OR 16 MILES SOUTHEAST OF COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:50 AM CST | Blizzard Watch | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 11 hr |
| Dec 23, 4:50 AM CST | Winter Storm Watch | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 11 hr |
| Dec 23, 5:25 AM CST | Dense Fog Advisory | ICT | Butler, Chase, Cowley, Greenwood, Harper, Harvey and 6 more | 7 hr |
| Dec 23, 10:03 AM CST | Winter Storm Warning | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 46 hr |
| Dec 23, 3:32 PM CST | Winter Storm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 40 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.